Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 366, NWS Midland/Odessa, TX

October 22, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 1997, 10:27 PM CDT for Culberson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 1997, 10:27 PM CDT (03:27 UTC)
Expired
Oct 22, 1997, 11:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 230329 RRA
SVRMAF
TXC109-230415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1027 PM CDT WED OCT 22 1997


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN CULBERSON COUNTY


AT 1025 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 18 MILES EAST OF VAN HORN OR 18 MILES WEST OF KENT
MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


MURDOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:57 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 22, 8:57 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT WED OCT 22 1997

KMAF 88D SUGGEST CONVECTION IS BEGINNING TO DEVELOP ACROSS THE WRN
AREAS AS WATER VAPOR IMAGERY PER GARP SUGGEST DRY SLOT AND ASSOCD
MID-LEVEL INSTABILITY MAY BE A FACTOR. 21Z RUC CONTINUES TO SUPPORT
CYCLONIC CIRC W OF EL PASO CITY MOVING E THRU THE NIGHT SPREADING QG
FORCING INTO W TX/SE NM. QG FORCING COINCIDENT WITH STEEPENING LR'S
ALONG WITH BETTER LOW-LE@VEL MSTR AND STRENGTHENING LLJ E OF THE MTNS
SUGGEST AT LEAST SCT TSTMS. NO CHANGES NEEDED ATTM. COORD WITH
LBB/EPZ.

GPM/SVG

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.